I took the Plaquenil Plunge!
I'm Lindsey and I recently introduced myself in the new members forum. I was incredibly hesitant to start any sort of medication after being diagnosed with UCTD in March of this year. I put it off for the last six months and then got smacked in the face with a bad flare a few weeks ago. I saw my rheumatologist yesterday for current bloodwork and a prescription for Plaquenil. After staring each other down (the Plaq and I) this morning, I officially swallowed my first pill. I was instructed to take one/day for a week, so that my stomach can adjust, and then bump it up to two. A few hours in and no major complaints. Hopefully that's a good indication that it won't be as bad as I predicted. SleepyInSeattle, if you read this, thank you for your responses to my original thread! You gave me the awakening I needed to see that medication is not the enemy here... this darn disease is. Although I hate the thought that I am now a daily medication-taker, I have finally come to terms with the fact that it is the right thing to do. I was playing with fire and waiting to get burned. Any advice (although I've read some past threads on Plaquenil) would be much appreciated. For instance, should I take both pills at once when I get to that point? In the morning? At night? Can I have a glass of wine with it? How about Two ? My doctor OKed all of my supplements in conjuction with Plaquenil, but should I take them at separate times? Do you all take Motrin/Tylenol/Tums etc.? I read the pamphlet and I did ask my doctor questions... probably too many questions... more than once... over several appointments. But, I'd also like input from those of you who take it. And I realize, of course, that you are not medical professionals. But, I'm sure many of you are disease and medication experts, nonetheless!
I also have a prescription for Flexeril that has been in the depths of my bathroom drawer for the last six months. I have been having significant back/neck issues during this flare (and quite frequently otherwise) and was told, yet again, to take it. I'm really considering it this time, though muscle relaxers scare me! I have two kids, one 11 year-old, one 4 year-old, and I take care of an 18 month-old part-time, as well as after-school care of a 10-year-old! My husband also works/stays 2.5 hours away for 1/2 of the week. In other words... I need to be at the top of my game! No time for grogginess in this household! Does anyone have any experience with this medication (or other muscle relaxers). I asked my rheumy if I could even take 1/4 of a pill (he thought I was c.r.a.z.y.), because I'm so nervous about it. In anyone's experience, has it helped to knock musclular pain out for you? The thought/hope is that, taking it at night time until the pain subsides, will prevent it from coming back daily. Any thoughts??
Thank you all for your time! I appreciate it!
Hope everyone is feeling well!
Last edited by PearlGirl; 09-10-2013 at 11:19 AM.
The Following User Says Thank You to PearlGirl For This Useful Post:
Oh, it makes me so happy to know I helped somebody! : - )
- Don't take it with dairy (for many people it causes a lot of gas that way), but DO take it on a full stomach.
- Often it's better to take it in the morning, when you won't be laying down for a while
- Starting out with a lower dose, the way you are doing it, is best - then work your way up
- When you get to taking two pills a day, try taking one after breakfast and one after lunch or dinner - as you adjust to the new dosage you can take them together.
- DO NOT TAKE THEM WITH ANTACIDS! Try to separate those medications at least 3 hours from one another. It won't HURT you to take them together, but the antacid (or even a calcium supplement, for that matter) can significantly reduce your body's absorption of the plaquenil. It needs stomach acid to get into your bloodstream (if you Google "Plaquenil Antacids" you'll find great info on the John's Hopkins website, Lupus Foundation, etc).
- Sometimes really weird, vivid dreams are a side effect at the beginning, but that goes away after a few weeks, as does the stomach upset (for most people - rarely, people really CANNOT tolerate it at all. Sometimes it makes a difference whether you take the generic or the brand-name - try one if the other isn't working out for you).
- Be patient - with the side effects and with the medication. Most people don't start to feel better for at least 3-4 months. It will happen gradually - you'll be cooking along with your life, and it will suddenly occur to you that you haven't been as tired lately, or as achy, and you hadn't even really noticed because it happened so gradually. For me, the side effects petered out to nothing within about 3 months, and now I can take the stuff on a full stomach or empty, in the morning or at bedtime, makes no difference at all.
- Don't underestimate what it's doing for you - because you feel better soooooo gradually, it's easy to think it's not doing anything. Many of us have made the mistake of believing that, and have tried going off it for a while or lowering the dose, only to get wallopped with a flare. Sometime you may HAVE to go off it for a while - it is a mild blood-thinner, so for some surgeries you may need to stop taking it for a couple of weeks - and that will be a good test to see what it's really doing for you (or not).
I really hope it helps....honestly, it's got fewer side effects than a lot of the OTC meds we take all the time. I hope you had an eye exam, and that your doc told you about that - you should get a visual field test every 6 months. Vision impairment is a SUPER-rare side effect, and can be avoided/reversed if you catch it in time - better to be safe than sorry.
I probably already said a lot of this stuff, I can't remember - anyway, I hope it helps!
And thanks again for saying that...it makes me feel great.
The Following 3 Users Say Thank You to SleepyInSeattle For This Useful Post:
BonusMom (09-12-2013), PearlGirl (09-11-2013), tgal (09-10-2013)
So glad you started it! It really does cause very few problems in most people and does more than you know! Sleepy is right. It can take 3-6 months to get the full effect so often times you don't even realize that it is working. I was one of the stupid people who came off of it to prove a point (yes, very mature of me) and it was the worst mistake I have made to date (and I promise that is saying a lot)
Success is not final, failure is not fatal: it is the courage to continue that counts.
The Following User Says Thank You to tgal For This Useful Post:
Thank you both for the replies and the information! I'll take all of the advice that I can get. I had a tiny bit of nausea yesterday, but that is not out of the norm for me. I also had to pee about a bazillion times yesterday. I'm wondering if it has anything to do with the med?? I really hope to be one of the lucky ones with little/no side effects. My fingers (and toes) are crossed! I am a little worried about getting sick this fall/winter. I've heard that Plaquenil makes you more succeptible to illness. With kids in the house, we will have no shortage of germs. Last winter I caught a stomach bug and that threw me into my first major flare. I'm actually considering buying face masks (like the ones doctors wear) for when the kids are sick. Am I overreacting? I'm also still on the fence with the Flexeril. Does anyone have any experience with muscle relaxers?
Sleepy - You deserve thanks... you truly were the reason that I called my rheum last week
Mari - I'm in it for the long haul... I'd probably be too chicken to try to come off of it anyhow!
Thanks again, ladies!
Actually, plaquenil is a disease modifying drug not one of the drugs that lowers your immune system like methotrexate so it does not make you more succeptable to illness. We have several meds that do have that side effect but this isn't one of them do throw that worry out of your mind
Success is not final, failure is not fatal: it is the courage to continue that counts.
The Following 2 Users Say Thank You to tgal For This Useful Post:
PearlGirl (09-11-2013), SleepyInSeattle (09-11-2013)
Well that is a relief! Thank you!! The doctor's mask would've freaked the kids out anyway. Lol
I am like you, have kids in the home all day. My husband works and I can't afford to be on some medication that's going to make me groggy. The doctor's say "how do you treat your pain if you don't want pain meds?" The reality is I have 2 reasons for not taking narcotics for pain. 1) My kids 2) I was raised by a person addicted to narcotics and it wasn't pleasant. I fear that will happen to me. I have asked if there is something for pain that won't make you groggy, sleepy, and out of it. They tell me to take Ibuprofen. That doesn't seem to help either. I have never had the muscle relaxers, as I am wondering if they would help me. I do have lots of muscle pain. They almost feel like they are made of stone at times. Do you have this feeling? If you do decide to try them, let me know how you make out. I am one of those people who hates to take meds, but with Lupus, I know we have to. What dose of Plaquenil do they have you on? Glad to see someone else is skeptical about meds and their reactions. I kind of feel silly when I express this to my doctor. I also feel like some doctors don't believe my pain is as bad as I say due to me not taking pain meds. I try to do things like have quiet time to relax and things like that, but these days the pain is so bad, it gets into your head and it's all you can think of. Reading this has made me think I may need to talk to my doctor about the different meds for pain.
Thanks for posting.
Glad that you started the Plaquenil! It takes a while to notice the positive impact it's having, but if you stop it, you'll notice the fatigue and such return real quick-like. I know this from my own personal (stubborn) experience.
Don't be stubborn. Stick with it. It works.